Concerned about Depakote Levels being High While on a Low Dose
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Concerned about Depakote Levels being High While on a Low Dose


Quick history: diagnosed BP II after ridiculous experiences with four SSRI/SNRIs; otherwise in perfect health. Meds tried: Neurontin, Topamax, Lyrica, xanax (all terrible, except xanax, but that was only mildly helpful).

I've been on 1000mg of Depakote for about a month. I had a lab test last week, and- though my liver panel was fine- my Depakote levels were high. Because my enzymes were okay, my Doctor said to stay on the meds, at the same dose, though not to raise it as previously planned.

I'm a bit concerned, though. If my Depakote levels are high at such a low dose, does that perhaps indicate that my body does not process Depakote properly? Or that I run a higher than normal risk of developing long-term health problems from continuing treatment with Depakote?

I've been doing well on the Depakote, I have to say. Though I've had some trouble with a bit of depression as well mental clumsiness that hinders my dissertation progress, I'll definitely take these over the agony I was in prior to Depakote. My doctor wants to keep me on the 1000mg Depakote, and add in 900 mg of lithium. I'd rather just try lithium alone. (But my judgment might be a bit clouded by the fact that I am disinclined toward combination therapy, and- oh yea- scared of liver failure.) What would you do?

Thanks 


Dear Katie --
Thank you for a very well trimmed question. The fact that you are scared of liver failure is a most unfortunate result of the way in which information about medications is disseminated these days.  The likelihood of such an event is extremely low to start with and almost certainly lower now that you have been on the medication with a normal liver function test.  So that is the least of the concerns at this point, in my view.

By far more concerning is the "mental clumsiness that hinders my dissertation progress".  Although this gives a sense of how bad things were, if such a result is better than where you were living, it is still a major problem.  After you get used to life with your symptoms, this side effect will surely bother you more and more.  So it is just a matter of time until you will end up wanting to address it in some way.

Your doctor probably recognizes other symptoms which have not been fully addressed by this dose of Depakote, thus the idea of adding lithium.  That is a very common strategy, to try to make up the difference for what Depakote alone cannot do, with a little bit of lithium.  Not because of the blood level, but because of the mental clumsiness, going up on the Depakote is not an option -- presuming, of course, that the medication is the basis for this experience.  With Depakote, that is quite possible.  Not common, but definitely possible, particularly if you are at the top end of the dose range.

As far as I know, no one has ever established that the risks of liver damage or pancreatitis are associated with high blood levels of Depakote.  These are idiosyncratic reactions that just happen, fortunately rarely.  So the blood level really does not matter in determining your dose at this point.  Why would we even get a level?  Sometimes we use it to figure out what is going on, when results are not in the typical pattern -- especially when we think the medication ought to be working, and it is not.

Now, finally, to come around to your question: if your levels are high, at a relatively low dose, what does that mean?  Here, the answer is more straightforward: it means that relative to the rest of the population, you are probably at least somewhat a "slow metabolizer" .  This is an official medical jargon term referring to a specific pattern of liver enzymes, genetically determined, found in a subset of the population, signifying nothing in terms of the risk of continuing a medication like Depakote.

So, overall, you are in a position to celebrate.  You have found a medication that works so well, you are even willing to tolerate "mental clumsiness", after a lot of swings and misses.  I hope that with careful adjustment, you will be able to find the right balance (perhaps Depakote and lithium, perhaps others, such as lamotrigine) to bring you the "holy grail" of bipolar medications -- 100% symptom control, and 0% side effects.

Good luck with the process --

Dr. Phelps


Published November, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?